While peripheral or tissue eosinophilia may certainly characterize drug eruptions, this feature is hardly pathognomonic for a medication-induced etiology. While delayed drug hypersensitivity reactions with prominent eosinophilic recruitment have been typically classified as type IVb reactions, their pathophysiology is now known to be more complex. Eosinophilic drug reactions have a diversity of presentations and may be benign and self-limited to severe and life-threatening. The extent of clinical involvement is also heterogeneous, ranging from isolated peripheral eosinophilia or single organ involvement (most often the skin and lung) to systemic disease affecting multiple organs, classically exemplified by drug-reaction with eosinophilia and systemic symptoms (DRESS). The spectrum of implicated medications in the causation of DRESS is ever expanding, and multiple factors including drug metabolites, specific HLA alleles, herpes viruses, and immune system activation have been implicated in pathogenesis. Due to this complex interplay of various factors, diagnostic workup in terms of skin and laboratory testing has not been validated. Similarly, the lack of controlled trials limits treatment options. This review also describes other localized as well as systemic manifestations of eosinophilic disease induced by various medication classes, including their individual pathophysiology, diagnosis, and management. Given the multitude of clinical patterns associated with eosinophilic drug allergy, the diagnosis can be challenging. Considerable deficits in our knowledge of these presentations remain, but the potential for severe reactions should be borne in mind in order to facilitate diagnosis and institute appropriate management.
- Aspirin-exacerbated respiratory disease
- Drug allergy
- Drug exanthema
- Drug-reaction with eosinophilia and systemic symptoms (DRESS)
- Eosinophilic pneumonia
ASJC Scopus subject areas
- Immunology and Allergy